Alert archive / Montana / High Wind Watches in 2018

High Wind Watch 3, NWS Great Falls, MT

March 29, 2018

NWS Great Falls, MT issued this high wind watch at Mar 29, 2018, 9:25 AM MDT. It took effect at Mar 30, 2018, 12:00 AM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2018, 9:25 AM MDT (15:25 UTC)
In effect from
Mar 30, 2018, 12:00 AM MDT
Expired
Mar 30, 2018, 3:05 AM MDT
In force
3 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

929 
WWUS75 KTFX 291525
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
925 AM MDT Thu Mar 29 2018

MTZ009-010-044-046-048-049-292100-
/O.NEW.KTFX.HW.A.0003.180330T0600Z-180331T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, Augusta, Fairfield, and Dutton
925 AM MDT Thu Mar 29 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late tonight through Friday
afternoon.

* Winds: West increasing 30 to 40 mph with gusts 60 mph or more.

* Timing: Approaching cold front will increase winds after
  midnight tonight...then continue through Friday morning. Gusty
  winds may then linger through Friday afternoon. 

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Strong cross winds will pose a danger for high profile
  vehicles. Wind combined with fresh snow may bring some areas of
  blowing and drifting snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&


$$

MTZ012-013-045-050-051-292100-
/O.NEW.KTFX.HW.A.0003.180330T0600Z-180331T0000Z/
Cascade-Chouteau-Liberty-Judith Basin-Fergus-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chester, 
Whitlash, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
925 AM MDT Thu Mar 29 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late tonight through Friday
afternoon.

* Winds: West 15 to 25 mph increasing to 30 to 40 mph with gusts 
  up to 60 mph.

* Timing: Approaching cold front will increase winds late tonight
  through Friday morning. Gusty winds may then linger through 
  Friday afternoon. 

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Strong cross winds will pose a danger for high profile
  vehicles. Wind combined with fresh snow may bring some areas of
  blowing and drifting snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&


$$

http://www.weather.gov/greatfalls
2 follow-up statements
979 
WWUS75 KTFX 292038
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
238 PM MDT Thu Mar 29 2018

MTZ009-010-044-046-048-049-301200-
/O.UPG.KTFX.HW.A.0003.180330T0600Z-180331T0000Z/
/O.NEW.KTFX.HW.W.0004.180330T0600Z-180331T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, Augusta, Fairfield, and Dutton
238 PM MDT Thu Mar 29 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
FRIDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from midnight tonight to 6 PM
MDT Friday. the High Wind Watch is no longer in effect.

* Winds: West 20 to 40 mph with gusts up to 65 mph.

* Timing: Approaching cold front will increase winds after
  midnight tonight...then continue through Friday morning. Gusty
  winds may also linger through Friday afternoon...then diminish
  Friday evening.

* Impacts: Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles. 
  Wind combined with fresh snow may bring some areas of blowing 
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ012-013-045-050-051-301200-
/O.EXT.KTFX.HW.A.0003.180330T1200Z-180331T0000Z/
Cascade-Chouteau-Liberty-Judith Basin-Fergus-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chester, 
Whitlash, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
238 PM MDT Thu Mar 29 2018

...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...


* Winds: West 25 to 35 mph with gusts up to 60 mph.

* Timing: Approaching cold front will increase winds early Friday
  morning. Gusty winds may then linger through Friday afternoon
  before diminishing Friday evening.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Strong cross winds will pose a danger for high profile
  vehicles. Wind combined with fresh snow may bring some areas of
  blowing and drifting snow...mainly Friday afternoon during the
  passage of the cold front.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&


$$

http://www.weather.gov/greatfalls
033 
WWUS75 KTFX 300905
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
305 AM MDT Fri Mar 30 2018

MTZ012-013-045-050-051-302115-
/O.UPG.KTFX.HW.A.0003.180330T1200Z-180331T0000Z/
/O.EXB.KTFX.HW.W.0004.180330T1200Z-180331T0000Z/
Cascade-Chouteau-Liberty-Judith Basin-Fergus-
Including the following locations Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chester, 
Whitlash, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
305 AM MDT Fri Mar 30 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 6 AM this morning to 6 PM
MDT this evening. the High Wind Watch is no longer in effect.

* Winds: West 20 to 30 mph with gusts up to 60 mph.

* Timing: Approaching cold front will increase winds early Friday
  morning...then continue through the afternoon before diminishing 
  Friday evening.

* Impacts: Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...


A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ009-010-044-046-048-049-302115-
/O.CON.KTFX.HW.W.0004.000000T0000Z-180331T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, Augusta, Fairfield, and Dutton
305 AM MDT Fri Mar 30 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* Winds: West 20 to 30 mph with gusts up to 65 mph.

* Timing: Approaching cold front will continue to increase winds
  early Friday morning...then continue through the afternoon 
  before diminishing Friday evening.

* Impacts: Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles. 
  Wind combined with fresh snow may bring some areas of blowing 
  and drifting snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 29, 5:50 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 29, 5:50 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
550 AM MDT Thu Mar 29 2018

...Updated Aviation Discussion...

.SYNOPSIS...
An upper level disturbance will continue to impact parts of the
area with snow showers today. As a result, expect scattered rain
or snow showers over much of the region. A stronger cold front and
more widespread snowfall is expected Friday afternoon through
Friday night. It will be cold on Saturday, with snow ending early
in the day. Scattered rain or snow showers are then possible once
again on Sunday.

&&

.DISCUSSION...

This Morning through Friday Night...An upper level disturbance
continues to move southeastward through the region producing
narrow bands of locally moderate snow showers. Scattered showers
will continue through the day today with lessening intensity as
the atmosphere becomes more stable, with slightly warmer air
moves in aloft.

For Friday, the day will start with gusty west winds and mostly
dry conditions, especially just downwind of the mountain ranges. A
strong cold front move south across the plains through the
afternoon, and then through southwest Montana during the evening.
Expect rain/snow showers ahead of the front to change to all snow
behind the front. Snow accumulations of 1 to 3 inches look
possible at lower elevations and 4 to 8 inches in the mountains.
A Winter Storm Watch has been issued for the Rocky Mountain Front
zones in anticipation of possible heavy snow accumulations
especially Friday afternoon, gradually lessening in intensity
through the Friday overnight period. Temperatures will rapidly
plummet Friday afternoon with cold frontal passage and continue
that trend through the overnight, with low temperatures in the
single digits and teens above zero. CC/Brusda

Saturday through Thursday...Unsettled westerly to northwesterly flow
aloft prevails Saturday through Wednesday as multiple disturbances
traverse the CWA. However, the amplitude and especially timing of
these disturbances remain uncertain. Next Thursday features high
pressure aloft building-in from the west, which may result in an
overall drying trend that day. At the surface, a front should be in
vicinity of the Southwest Montana/Idaho border Saturday morning and
should move little the rest of the day. This front will separate
colder air from its north from milder air to its south. For Sunday
through Thursday of next week, models have this front wavering
generally southwest to northeast, and vice versa, over and near the
CWA, but differ on the front's position throughout the period. These
discrepancies, combined with model differences regarding the jet
stream pattern over our CWA, especially jet streak dynamics, are
causing the European and GFS models, for example, to have notable
differences in QPF. Since forecast confidence remains low, leaned
heavily on the SuperBlend and National Blend of models for the
extended forecast. In general, periods of snow are expected in the
mountains, while lower elevations will contend with periods of rain
and/or snow. Well below-normal temperatures are expected Saturday
and Saturday night, particularly in North-Central Montana.
Thereafter, an overall moderation in temperatures is expected.
However, temperatures, especially highs, look to remain below-normal
in many locations.
Jaszka

&&

.AVIATION...
Updated 1150z.

Isolated to scattered snow showers will continue to impact primarily
central Montana terminals through this morning (KLWT), with north-
central MT expected to see rounds of showers for the remainder of
the TAF period (primarily KHVR but possibly also KLWT and KCTB)
producing MVFR/IFR CIGS/VIS at times. Patchy FG/BR will continue to
be a factor this morning primarily from KGTF and KLWT north to KCTB
and KHVR. CC

&&

.HYDROLOGY...
Updated 800 PM/March 28.

The areal flood advisory for Chouteau County continues until
Friday afternoon, per local reports of minor flooding continuing.

The areal flood advisory for Blaine County has been extended until
Thursday evening, per local emergency managers report of minor
flooding impacts continuing.

Local media and law enforcement reported increasing snowmelt
flooding across the plains of Teton and Pondera Counties,
including road closures and water entering outbuildings. Because
of this, we have issued an Areal Flood Advisory that covers both
counties.

Of note, too, rivers/creeks in Hill and Blaine County, including
Clear Creek and Big Sandy Creek, have shown rises over the past
few days. Last night Clear Creek rose rapidly due to an ice jam
break-up and this potential cannot be ruled out with other creeks
in the area through at least Thursday. We will monitor creeks in
this area closely.

Brusda/MARTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  31  46   8 /  30  10  70  70
CTB  37  24  36   2 /  20  20  60  60
HLN  47  33  48  20 /  20  20  30  60
BZN  45  30  49  25 /  20  30  40  40
WEY  37  22  40  23 /  10  30  40  30
DLN  46  30  52  29 /  10  10  10  10
HVR  34  20  29   1 /  20  20  80  60
LWT  37  24  42   9 /  50  20  90  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Friday afternoon through late Friday
night Northern Rocky Mountain Front...Southern Rocky Mountain
Front.

Areal Flood Advisory for snowmelt remains in effect
until 4 PM MDT Friday for Chouteau County.

Areal Flood Advisory for snowmelt remains in effect
until 845 PM MDT Thursday for Blaine County.

Areal Flood Advisory for snowmelt in effect until 630 PM MDT
Thursday for Teton and Pondera Counties.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Mar 29, 6:31 AM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
631 AM MDT THU MAR 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             HOBSON                  47.00N 109.87W
03/29/2018  M5.0 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            5 INCHES OF NEW SNOW OVERNIGHT.

&&

BRUSDA
Special weather statement, Mar 29, 6:41 AM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
641 AM MDT Thu Mar 29 2018

MTZ009>011-013-044>047-049-291500-
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Cut Bank, Santa Rita, Havre, Rocky Boy,
Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata,
Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger,
Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, Lodge Pole,
Fairfield, Dutton, and Power
641 AM MDT Thu Mar 29 2018

...Areas of fog expected across the Hi-Line this morning...

Areas of fog...dense at times...are expected along the Hi-Line
this morning. Visibility may be a half mile or less at times in
some areas. Below freezing temperatures may also bring some areas
of freezing fog. Travelers should slow down...use low beam light
settings...and be mindful of slick conditions in fog throughout
the morning hours today.

MTZ050-051-291500-
Judith Basin-Fergus-
Including the cities of Raynesford, Geyser, Stanford, Windham,
Benchland, Hobson, Moccasin, Hilger, and Lewistown
641 AM MDT Thu Mar 29 2018

...Bands of snow to continue this morning for central Montana...

Bands of snow will continue to be possible this morning across
central Montana. Some areas under the heaviest snow may see
moderate to brief heavy snow at times. Overall accumulations will
be light...with 1 to 2 inches possible under the heaviest snow
bands. Travelers should use caution as slick and snow covered
roads are possible this morning.

MTZ012-014-048-054-291500-
Cascade-Central and Southern Lewis and Clark-
Southern Rocky Mountain Front-Meagher-
Including the cities of Great Falls, Helena, Bynum, Choteau,
Pendroy, Martinsdale, Checkerboard, Ringling,
and White Sulphur Springs
641 AM MDT Thu Mar 29 2018

...Areas of snow and fog are possible this morning...

Bands of snow will continue to be found for some west central
locations of Montana this morning. As these bands of snow diminish
areas of fog are possible...with visibility less than a mile at
times. Little new snow accumulations are possible. Travelers
should be mindful of reduced visibility from snow or fog...and be
cautious of some slick conditions.
Special weather statement, Mar 29, 9:09 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
909 AM MDT Thu Mar 29 2018

MTZ011-013-047-291800-
Hill-Chouteau-Blaine-
Including the cities of Havre, Rocky Boy, Floweree, Carter,
Fort Benton, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays,
and Lodge Pole
909 AM MDT Thu Mar 29 2018

...Areas of fog to linger through the morning hours for portions
of the Hi-Line...

Areas of fog...dense at times...will linger across portions of the
Hi-Line through the morning hours today. Visibilities of a half
mile or less are possible in dense fog. In addition...freezing
temperatures could bring some freezing fog and potential slick
conditions this morning. Those traveling should slow down and be
mindful of potentially slick conditions when encountering fog.

MTZ050-051-054-291800-
Judith Basin-Fergus-Meagher-
Including the cities of Raynesford, Geyser, Stanford, Windham,
Benchland, Hobson, Moccasin, Hilger, Lewistown, Martinsdale,
Checkerboard, Ringling, and White Sulphur Springs
909 AM MDT Thu Mar 29 2018

...Bands of snow to linger through the morning hours across
central Montana...

Bands of light to moderate snow will continue to linger across
central portions of Montana this morning. These snow bands could
bring light accumulations...reduced visibilities...and scattered
slick spots on local roads. Those traveling should prepare for
some winter driving conditions.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:41 PM MDTAreal Flood AdvisoryTFXPondera, Teton63 hr
Mar 28, 7:17 PM MDTSpecial Weather StatementTFXJudith Basin58 min
Mar 29, 2:53 AM MDTWinter Storm WatchTFX24 hr
Mar 29, 2:38 PM MDTHigh Wind WarningTFX27 hr

Nearby

High Wind Watches in Montana, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.